Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Acute Pediatric Digoxin Ingestion: A Ten-Year Experience

Acute Pediatric Digoxin Ingestion: A Ten-Year Experience Abstract • A retrospective study conducted in three major pediatric teaching hospitals revealed only 41 cases of acute digoxin ingestion with well-documented serum concentrations. All patients who were symptomatic at presentation (27%) had digoxin concentrations greater than 2 ng/mL (2.6 nmol/L). Only one patient had a transient elevation of the serum potassium concentration. Electrocardiographic (ECG) abnormalities (bradycardia, 1° or 2° atrioventricular block, and ST depression) were present in 11 patients. Seven of the 11 patients had ECG abnormalities delayed more than five hours after ingestion. None of these ECG abnormalities were life-threatening. Serum digoxin concentrations ranged from 0.2 to 11.6 ng/mL (0.3 to 14.9 nmol/L). Serum half-lives were rapid (approximately three hours) in an initial phase and longer (approximately 20 hours) in a second phase. Our findings were as follows: (1) acute pediatric digoxin ingestions are not common and are usually not severe; (2) signs and symptoms on presentation predict a digoxin concentration greater than 2 ng/mL (2.6 nmol/L); (3) a correlation between serum potassium and digoxin concentrations was not observed; (4) non—life-threatening bradycardia and conduction disturbances were noted; and (5) a serum digoxin concentration greater than 2 ng/mL (2.6 nmol/L) in the absence of signs or symptoms or ECG abnormalities soon after ingestion does not accurately predict their occurrence later in the course. (AJDC 1986;140:770-773) References 1. Ekins BR, Watanabe AS: Acute digoxin poisonings: Review of therapy . Am J Hosp Pharm 1978;35:268-277. 2. Smith TW, Butler Jr VP, Haber E, et al: Treatment of life-threatening digitalis intoxication with digoxin-specific Fab antibody fragments . N Engl J Med 1982;307:1357-1362.Crossref 3. Zucker A, Lacina S, Das Gupta DS, et al: Fab fragments of digoxin-specific antibodies used to reverse ventricular fibrillation induced by digoxin ingestion in a child . Pediatrics 1982;70: 468-471. 4. Murphy D, Bremner W, Haber E, et al: Massive digoxin poisoning treated with Fab fragments of digoxin-specific antibodies . Pediatrics 1982;70:472-473. 5. Davignon A, Rautahavju P, Boisselle F, et al: Normal ECG standards for infants and children . Pediatr Cardiol 1979 /1980;1:123-152.Crossref 6. Fowler RS, Rathi L, Keith JD: Accidental digitalis intoxication in children . J Pediatr 1964;64:188-200.Crossref 7. Hastreiter AR, van der Horst RL, ChowTung E: Digitalis toxicity in infants and children . Pediatr Cardiol 1984;5:131-148.Crossref 8. Smith TW, Antman EM, Freidman PL, et al: Digitalis glycosides: Mechanisms and manifestations of toxicity . Prog Cardiovasc Dis 1984;27:21-56.Crossref 9. Hougen TJ: Use of digoxin in the young, in Smith TW (ed): The Cardiac Glycosides. New York, Grune & Stratton, in press. 10. Kramer WG: Pharmacokinetics of digoxin: Comparison of a two- and three-compartment model in man . J Pharmacokinet Biopharm 1974;2:299-312.Crossref 11. Walsh FM: Significance of non-steady state serum digoxin concentrations . Am J Clin Pathol 1975;63:446-450. 12. Shapiro W: Correlative studies of serum digitalis levels and the arrhythmias of digitalis intoxication . Am J Cardiol 1978;41:852-859.Crossref 13. Repke K: Influence of cardioactive principles on pump ATPase , in Wilbrandt W, Lindgren P (eds): Proceedings of the First International Pharmacologic Meeting, Stockholm . Oxford, England, Pergamon Press, 1963, vol 3: New Aspects of Cardiac Glycosides, pp 65-73. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png American Journal of Diseases of Children American Medical Association

Loading next page...
 
/lp/american-medical-association/acute-pediatric-digoxin-ingestion-a-ten-year-experience-FaCgQeD6TI
Publisher
American Medical Association
Copyright
Copyright © 1986 American Medical Association. All Rights Reserved.
ISSN
0002-922X
DOI
10.1001/archpedi.1986.02140220052031
Publisher site
See Article on Publisher Site

Abstract

Abstract • A retrospective study conducted in three major pediatric teaching hospitals revealed only 41 cases of acute digoxin ingestion with well-documented serum concentrations. All patients who were symptomatic at presentation (27%) had digoxin concentrations greater than 2 ng/mL (2.6 nmol/L). Only one patient had a transient elevation of the serum potassium concentration. Electrocardiographic (ECG) abnormalities (bradycardia, 1° or 2° atrioventricular block, and ST depression) were present in 11 patients. Seven of the 11 patients had ECG abnormalities delayed more than five hours after ingestion. None of these ECG abnormalities were life-threatening. Serum digoxin concentrations ranged from 0.2 to 11.6 ng/mL (0.3 to 14.9 nmol/L). Serum half-lives were rapid (approximately three hours) in an initial phase and longer (approximately 20 hours) in a second phase. Our findings were as follows: (1) acute pediatric digoxin ingestions are not common and are usually not severe; (2) signs and symptoms on presentation predict a digoxin concentration greater than 2 ng/mL (2.6 nmol/L); (3) a correlation between serum potassium and digoxin concentrations was not observed; (4) non—life-threatening bradycardia and conduction disturbances were noted; and (5) a serum digoxin concentration greater than 2 ng/mL (2.6 nmol/L) in the absence of signs or symptoms or ECG abnormalities soon after ingestion does not accurately predict their occurrence later in the course. (AJDC 1986;140:770-773) References 1. Ekins BR, Watanabe AS: Acute digoxin poisonings: Review of therapy . Am J Hosp Pharm 1978;35:268-277. 2. Smith TW, Butler Jr VP, Haber E, et al: Treatment of life-threatening digitalis intoxication with digoxin-specific Fab antibody fragments . N Engl J Med 1982;307:1357-1362.Crossref 3. Zucker A, Lacina S, Das Gupta DS, et al: Fab fragments of digoxin-specific antibodies used to reverse ventricular fibrillation induced by digoxin ingestion in a child . Pediatrics 1982;70: 468-471. 4. Murphy D, Bremner W, Haber E, et al: Massive digoxin poisoning treated with Fab fragments of digoxin-specific antibodies . Pediatrics 1982;70:472-473. 5. Davignon A, Rautahavju P, Boisselle F, et al: Normal ECG standards for infants and children . Pediatr Cardiol 1979 /1980;1:123-152.Crossref 6. Fowler RS, Rathi L, Keith JD: Accidental digitalis intoxication in children . J Pediatr 1964;64:188-200.Crossref 7. Hastreiter AR, van der Horst RL, ChowTung E: Digitalis toxicity in infants and children . Pediatr Cardiol 1984;5:131-148.Crossref 8. Smith TW, Antman EM, Freidman PL, et al: Digitalis glycosides: Mechanisms and manifestations of toxicity . Prog Cardiovasc Dis 1984;27:21-56.Crossref 9. Hougen TJ: Use of digoxin in the young, in Smith TW (ed): The Cardiac Glycosides. New York, Grune & Stratton, in press. 10. Kramer WG: Pharmacokinetics of digoxin: Comparison of a two- and three-compartment model in man . J Pharmacokinet Biopharm 1974;2:299-312.Crossref 11. Walsh FM: Significance of non-steady state serum digoxin concentrations . Am J Clin Pathol 1975;63:446-450. 12. Shapiro W: Correlative studies of serum digitalis levels and the arrhythmias of digitalis intoxication . Am J Cardiol 1978;41:852-859.Crossref 13. Repke K: Influence of cardioactive principles on pump ATPase , in Wilbrandt W, Lindgren P (eds): Proceedings of the First International Pharmacologic Meeting, Stockholm . Oxford, England, Pergamon Press, 1963, vol 3: New Aspects of Cardiac Glycosides, pp 65-73.

Journal

American Journal of Diseases of ChildrenAmerican Medical Association

Published: Aug 1, 1986

References